2635 North 7th Street, Grand Junction, Colorado 81501      970-298-CARE (2273) / 1-800-458-3888
St. Mary's Hospital & Regional Medical Center
 
 
Decrease (-) Restore Default Increase (+) font size
Back to MainBack to Main   Print This Page Print    Email to a Friend Email
 

Phenytoin overdose

Definition

Phenytoin is a medicine used to treat convulsions and seizures. Phenytoin overdose occurs when someone takes too much of this medicine.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or a poison control center at 1-800-222-1222.

Alternative Names

Diphenylhydantoin

Poisonous Ingredient

Diphenylhydantoin (Phenytoin)

Where Found

  • Antisacer
  • Dilantin
  • Dintoina
  • Diphenylan Sodium
  • Epanutin
  • Fenytoin

This list may not be all-inclusive.

Symptoms

Before Calling Emergency

Determine the following information:

  • The patient's age, weight, and condition
  • Name of product (as well as the ingredients and strength if known)
  • The time it was swallowed
  • The amount swallowed
  • If the medication was prescribed for the patient

Poison Control, or a local emergency number

In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the pill container with you to the hospital, if possible.

What to expect at the emergency room

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood tests will be done to check phenytoin levels. Symptoms will be treated as appropriate. The patient may receive:

  • Activated charcoal
  • Laxative
  • Methods to help with breathing
  • Tube through the nose or mouth into the stomach to wash out the stomach (gastric lavage)

Expectations (prognosis)

How well a patient does depends on the severity of the overdose and how quickly treatment is received.  

References

Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 9th ed. New York, NY: McGraw Hill; 2011.

Review Date: 1/29/2013
Reviewed By: Eric Perez, MD, Department of Emergency Medicine, St. Luke's-Roosevelt Hospital Center, New York, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com